MAUDE Adverse Event Report: BECTON DICKINSON BD VACUTAINER® SAFETY-LOK¿ BLOOD COLLECTION SET; BLOOD SPECIMEN COLLECTION DEVICE

BECTON DICKINSON BD VACUTAINER® SAFETY-LOK¿ BLOOD COLLECTION SET; BLOOD SPECIMEN COLLECTION DEVICE
Catalog Number 367296
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluated by mfr: a device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.(b)(4).
 
Event or Problem Description
It was reported that the bd vacutainer® safety-lok¿ blood collection set experienced a clogged/blocked cannula during use.The following information was provided by the initial reporter: material no.367296, batch no.Unknown (provided lot 8k1281).It was reported the there were clogging.(1 of 4 - male) date of event (b)(6) 2019.There was issues with the clogging during several draws.Spoke with the customer and she explained that they were using a 19 gauge straight needle without any safety shield to connect to a luer adapter and then to a heparinized 60 ml syringe to collect 110 ml of blood for a manual ficoll study.They were able to do this successfully, but would like to start using a needle with safety features.They tried the 21 gauge slbcs on 4 patients and after 60 ml, the blood stopped flowing.She explained that the phlebotomist is very experienced and would know if the needle was not positioned correctly in the vein and know how to correct the situation.She thought that the smaller bore needle might cause the blood to clot.
 
Event or Problem Description
It was reported that the bd vacutainer® safety-lok¿ blood collection set experienced a clogged/blocked cannula during use.The following information was provided by the initial reporter: material no.367296 batch no.Unknown (provided lot 8k1281) it was reported the there were clogging.(1 of 4 - male) date of event (b)(6) 2019.There was issues with the clogging during several draws.Spoke with the customer and she explained that they were using a 19 gauge straight needle without any safety shield to connect to a luer adapter and then to a heparinized 60 ml syringe to collect 110 ml of blood for a manual ficoll study.They were able to do this successfully, but would like to start using a needle with safety features.They tried the 21 gauge slbcs on 4 patients and after 60 ml, the blood stopped flowing.She explained that the phlebotomist is very experienced and would know if the needle was not positioned correctly in the vein and know how to correct the situation.She thought that the smaller bore needle might cause the blood to clot.
 
Additional Manufacturer Narrative
H.6.Investigation: investigation summary: bd had not received samples or photos from the customer facility for evaluation; therefore, the investigation was limited.Retention samples were selected from bd inventory for evaluation/testing and upon completion, no issues were observed relating to insufficient blood flow as all samples met specifications.A review of the manufacturing records was completed for the incident lot and no issues were identified.Investigation conclusion: based on evaluation of the retain samples, the customer¿s indicated failure mode for insufficient blood flow with the incident lot was not observed as all samples met the required specifications.Root cause description: based on the investigation, a root cause could not be determined.The retain product was found to be in conformance and meet release specifications.Rationale: complaints received for this device and reported condition will continue to be tracked and trended.Information will be captured on trend reports and monitored.The bd business team regularly reviews the collected data for identification of emerging trends.H3 other text : see h.10.

Brand Name
BD VACUTAINER® SAFETY-LOK¿ BLOOD COLLECTION SET
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
MDR Report Key8714404
Report Number2243072-2019-01221
Device Sequence Number1859801
Product Code JKA
UDI-Device Identifier50382903672962
UDI-Public50382903672962
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K991088
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date10/31/2021
Device Catalogue Number367296
Device Lot Number8K1281
Initial Date Received by Manufacturer 06/03/2019
Supplement Date Received by Manufacturer06/03/2019
Initial Report FDA Received Date06/19/2019
Supplement Report FDA Received Date07/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;